Medications and Hearing Loss

Medications and Hearing Loss

Medications that damage the ear are known as ototoxic medicines. These medications can be a cause of hearing loss, ringing in the ears and/or balance issues especially in older adults who have to take medicines on a regular basis. Ototoxic medications may cause damage to the inner ear which are used in hearing and balance.

Facts about Ototoxic Medications:

  • The first sign of ototoxicity is typically ringing in the ears (tinnitus) with hearing loss going unnoticed until your ability to understand speech is affected.
  • Balance problems or feeling unsteady on your feet may also occur.
  • Symptoms may return to normal after the ototoxic medication is stopped however, the damage may be permanent. Your healthcare team will need to consider the need of taking the ototoxic medications for a serious medical condition versus the effects of the medication on your hearing and balance systems.

There are over 200 known ototoxic medications, both prescription and over-the-counter, on the market today. These include medicines used to treat serious infections, cancer, and heart disease.

Common ototoxic medications are:

  • Aminoglycoside antibiotics (gentamicin, streptomycin, and neomycin)
  • Pain relievers (Asprin, naproxen, and ibuprofen)
  • Diuretics (Lasix and bumetanide)
  • Chemotherapy drugs (gentamicin, streptomycin, and neomycin)

Before starting an ototoxic medication, a baseline hearing evaluation should be completed by an audiologist.